Nebraska, 2003

Hail and Damaging Winds in Nebraska, August 1 to 4, 2003

August 1 to 4, 2003 · NWS LBF · 9 events in 7 counties and zones

7 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 1, 1:00 PM MST, 5 hours 22 minutes earlier.

Area forecast discussion, Aug 1, 1:00 PM MST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
300 PM CDT FRI AUG 1 2003

...FORECAST CONCERN...SUN-MON RAIN CHANCE AND TEMPS...

PESKY AREA OF MID LEVEL FRONTOGENESIS AND STEEP LAPSE RATES IS
SLOWLY MOVING SE. AN ISOLATED TSRA IS POSSIBLE SOUTHEAST THIS
EVENING.

NEXT FCST CONCERN IS SUN-MONDAY WITH RICH MOISTURE FLOWING NORTH
FROM TEXAS AND NORTHEAST FROM THE SW U.S.. OBVIOUS TROPICAL INVASION
IS UNDERWAY AS THE DOG DAYS OF SUMMER BEGIN.  ETA PROGS PWS NEAR
1.40 INCHES WITH MID LEVEL MOISTURE COMBINING TO PRODUCE K INDEX OF
40 TO 47. VERY GOOD THETA E RIDGE SETS UP.  IF STORMS CAN FIRE SUNDAY
ACROSS THE HIGH PLAINS SUNDAY...SIGNIFICANT RAIN COULD DEVELOP.
MODELS ARE QUIET HOWEVER AND FCST IS THAT THE ATM WILL NOT HANDLE
THIS MOISTURE ADVECTION BUT BURST INTO A BATCH OF LATE AFTN/LATE
EVENING CONVECTION.  MONDAY...GOOD SHORT WAVE MOVES THROUGH THE
FLATTENING RIDGE.  CONVECTION MORE CERTAIN.

REST OF FCST IS TEMPS...MRF SHOWS AN IMPRESSIVE HEAT WAVE SETTING UP
AFTER MONDAY.  500 HEIGHTS RISE TO 599 DM.

.LBF...NONE.

CDC
Hazardous weather outlook, Aug 1, 5:32 PM MST, 50 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-021030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
732 PM CDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY

SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS PORTIONS OF
THE EASTERN NEBRASKA PANHANDLE INTO PORTIONS OF SOUTHWEST NEBRASKA
THROUGH THE EVENING HOURS. THE AREA OF GREATEST CONCERN WILL BE
SOUTH OF HIGHWAY 2...ALONG AND WEST OF HIGHWAY 61. STRONG TO SEVERE
STORMS MOVING EAST OUT OF THE HIGH PLAINS OF COLORADO AND THE
WESTERN NEBRASKA PANHANDLE WILL ENCOUNTER STRONG INSTABILITY OVER
THE RISK AREA AND WILL BE CAPABLE OF PRODUCING LARGE HAIL AND WIND
GUSTS OVER 58 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS OVERNIGHT SUNDAY INTO MONDAY.
THE RIDGE RESPONSIBLE FOR DRY CONDITIONS ON SATURDAY AND
SUNDAY...WILL BEGIN TO BREAK DOWN ACROSS THE CENTRAL ROCKIES LATE
SUNDAY. WITH A MORE WESTERLY COMPONENT TO THE MID LEVEL
WIND...CONVECTION ACROSS THE CENTRAL ROCKIES WILL BE ABLE TO REACH
WESTERN AND NORTH CENTRAL NEBRASKA OVERNIGHT ON SUNDAY AND MONDAY.
BY MONDAY...MORE FAVORABLE CONDITIONS AT THE SURFACE...AS WELL AS
ALOFT...WILL DEVELOP. AT THIS TIME...THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS NORTHWESTERN PORTIONS OF THE OUTLOOK
AREA...MAINLY SHERIDAN AND WESTERN CHERRY COUNTY. FOR THE REMAINDER
OF WESTERN AND NORTH CENTRAL NEBRASKA...NO SEVERE WEATHER IS
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS SOUTHWESTERN
PORTIONS OF THE OUTLOOK AREA.

13

The radar

The North Platte radar (KLNX), 175 km away, was scanning. The volume nearest the first event began at 01:20 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Garden

When
August 1, 6:22 PM MST
Where
Garden County, 11 mi SW of Oshkosh
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.300, -102.483

Thunderstorm Wind, Deuel

When
August 1, 6:55 PM MST
Where
Deuel County, 12 mi NE of Chappell
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.217, -102.300

Four inch diameter tree limbs down.

Thunderstorm Wind, Deuel

When
August 1, 6:57 PM MST
Where
Deuel County, 11 mi NNW of Big Spgs
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.217, -102.167

Hail, Keith

When
August 1, 7:10 PM MST
Where
Keith County, 13 mi NNW of Brule
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.267, -102.000

Hail, Cherry

When
August 4, 7:05 PM CST
Where
Cherry County, Sparks
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
42.950, -100.267

Hail, Keya Paha

When
August 4, 7:30 PM CST
Where
Keya Paha County, 18 mi W of Springview
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.817, -100.083

Hail, Brown

When
August 4, 8:15 PM CST
Where
Brown County, 12 mi N of Ainsworth
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.717, -99.850

Hail, Rock

When
August 4, 9:00 PM CST
Where
Rock County, 8 mi N of Bassett
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.700, -99.517

Hail, Keya Paha

When
August 4, 10:00 PM CST
Where
Keya Paha County, 5 mi NNE of Springview
Measured
1.75 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.883, -99.700

Hail poked holes in vinyl siding on homes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379266, 5379267, 5379268, 5379269, 5379270, 5379271, 5379272, 5379273, 5379274.